Massachusetts, 2004

Heavy Snow in Massachusetts, December 19 to 20, 2004

December 19 to 20, 2004 · NWS BOX · 3 events in 3 counties and zones

Heavy snow blanketed parts of central and western Massachusetts, as low pressure tracked southeast of New England. Other snowfall totals, as reported by trained spotters, included 8 inches in Amherst and at Birch Hill Dam; 7 inches in Westfield, Athol and Gardner, and 6 inches in Monson, Boylston, West Brookfield, Leicester, and Templeton.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Heavy snow blanketed parts of central and western Massachusetts, as low pressure tracked southeast of New England. Totals averaging 6 inches were reported in northern Worcester, eastern Hampshire, and eastern Hampden Counties, with lower amounts farther east where rain and sleet mixed in and held down storm totals.Official snowfall totals included 3.8 inches at Worcester Airport, 1.0 inch at the National Weather Service office in Taunton, and 0.6 inch at Logan International Airport in Boston.Other snowfall totals, as reported by trained spotters, included 8 inches in Amherst and at Birch Hill Dam; 7 inches in Westfield, Athol and Gardner, and 6 inches in Monson, Boylston, West Brookfield, Leicester, and Templeton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 4:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 19, 4:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
430 PM EST SUN DEC 19 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...
A WINTER WEATHER ADVISORY HAS BEEN POSTED TONIGHT THROUGH MIDDAY
MONDAY FOR MUCH OF SOUTHERN NEW ENGLAND WITH THE EXCEPTION OF CAPE
COD AND THE ISLANDS AND BLOCK ISLAND. EXAMINED THE LATEST 12Z GFS
AND ETA AND COORDINATED WITH HPC. DECIDED TO GO WITH A WINTER WEATHER
ADVISORY BASED ON COORDINATION AND CONSENSUS OF MODEL RUNS. THE GFS
AND ETA STILL HAVE SOME DISCREPANCIES INCLUDING MELTED PRECIPITATION
AMOUNTS. THE GFS HAS HIGHER PRECIPITATION AMOUNTS ACROSS THE
CONNECTICUT RIVER VALLEY...BASED ON MID LEVEL FRONTOGENETIC FORCING
WHICH IS NOT ADVERTISED ON THE ETA. CONCERN WOULD BE THE POTENTIAL
FOR COASTAL FRONTOGENESIS...BASED ON STRONG LOW LEVEL FRONTOGENETIC
FORCING SEEN ON BOTH MODEL RUNS ACROSS INTERIOR EASTERN NEW ENGLAND.
OVERALL THE UNCORRELATED FORCING PARAMETERS AND LACK OF CONVERGENCE
AMONGST MODEL CONSENSUS DO NOT APPEAR ENOUGH TO WARRANT A WARNING
AT THIS TIME. MUCH OF THE PRECIPITATION IS EXPECTED TO FALL AS
SNOW...EXCEPT ACROSS CAPE COD AND THE ISLANDS WHERE LOW LEVEL
1000-850 MILLIBAR THICKNESSES SUPPORT RAIN UNTIL AFTER 12Z MONDAY.
PRECIPITATION IS EXPECTED TO TAPER OFF BY MIDDAY MONDAY.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
ARCTIC AIR CONTINUES TO OVERSPREAD THE REGION MONDAY NIGHT...AS
OCEAN STORMS PULLS OUT TO SEA.  TEMPERATURES FALLING INTO THE SINGLE
DIGITS TO NEAR ZERO INLAND...WITH TEENS ELSEHWERE COMBINED WITH A
GUSTY NORTH TO NORTHWEST WIND WILL CREATE BITTERLY COLD WIND
CHILLS.  THIS IN ADDITION TO BLOWING SNOW WILL MAKE FOR FRIGID
CONDITIONS MONDAY NIGHT...ESPECIALLY DURING THE EVENING.  LATER
SHIFTS MAY HAVE TO ISSUE A WIND CHILL ADVISORY...AS WIND
CHILLS ARE EXPECTED TO DROP TO ZERO TO MINUS 15 ACROSS THE REGION.
IN ADDITION...WIND ADVISORY MAY HAVE TO ISSUED FOR NORTH TO
NORTHWEST WINDS OF 25-35 MPH WITH GUSTS TO AROUND 45 MPH MONDAY
EVENING.  MOST LIKELY AREA FOR A WIND ADVISORY WILL BE CAPE COD AND
THE ISLANDS.

ARCTIC AIRMASS WILL DEPART THE REGION QUICKLY TUE...AS UPPER AIR
PATTER BECOMES PROGRESSIVE. HOWEVER...LOW LEVEL COLD AIR WILL LINGER
AS SURFACE FLOW REMAINS WEAK. SO EXPECT TEMPERATURES TO APPROACH THE
FREEZING MARK TUE AFTERNOON.

RIDGING WILL DEVELOP OVER THE REGION WEDNESDAY...IN RESPONSE TO
UPSTREAM LONG WAVE TROF MOVING INTO THE PLAINS.  THUS...EXPECTING
DRY AND MORE SEASONABLE WEATHER WEDNESDAY.

LATER IN THE WEEK...ALL MODELS HAVE NOW TRENDED TOWARD A MORE
PROGRESSIVE LONG WAVE TROF ACROSS THE EAST COAST THU AND FRI. THIS
TRANSLATES INTO COLD FRONTAL PASSAGE AROUND 12Z FRI...WITH DRIER AND
MUCH COLDER WEATHER FRI NIGHT AND SAT (CHRISTMAS)...WITH TEMPS
MODERATING POSSIBLY BY SUNDAY.

AS FOR CHANGES TO THE FORECAST...WILL KEEP THINGS DRY WEDNESDAY AND
THEN INCREASE POPS WED NIGHT AS UPPER TROF AND COLD FRONT APPROACH
FROM THE WEST.  HIGH AMPLITUDE TROF WILL TAP INTO ABUNDANT ATLANTIC
MOISTURE AHEAD OF APPROACHING FRONTAL BOUNDARY. THEREFORE...
EXPECTING A WIND SWEPT RAIN HERE THURSDAY INTO THURSDAY EVENING. AS
MENTIONED ABOVE...DRIER AND MUCH COLDER WEATHER ARRIVES CHRISTMAS
EVE AND DAY.

&&

.AVIATION...
IFR CONDITIONS/MVFR CONDITIONS CAN BE EXPECTED TONIGHT INTO MONDAY
MORNING WITH WIDESPREAD SNOW/RAIN DEVELOPING. IMPROVING CONDITIONS
CAN BE EXPECTED MONDAY AFTERNOON.

&&

.MARINE...
SHORT RANGE...GALE WARNINGS HAVE BEEN POSTED ACROSS THE COASTAL
WATERS...WITH THE EXCEPTION OF BOSTON HARBOR AND NARRAGANSETT BAY
WHERE A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED. STRONG COLD
AIR ADVECTION AND UNSTABLE LAPSE RATES WILL PRODUCE THE GALE FORCE
WINDS.

LONG RANGE...SOUTHERLY WINDS INCREASE SHARPLY THURSDAY AHEAD OF
FRONT...AND MAY REACH GALE FORCE (34 KT).  WINDS SHIFT TO WEST EARLY
FRI WITH FRONTAL PASSAGE...AND WILL LIKELY REMAIN STRONG GIVEN
STRONG COLD AIR ADVECTION BEHIND THE FRONT. WINDS DIMINISH LATER SAT
INTO SUN...AS HIGH PRESSURE BUILDS ACROSS THE NORTHEAST.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY TONIGHT THROUGH MIDDAY MONDAY.
MA...WINTER WEATHER ADVISORY TONIGHT THROUGH MIDDAY MONDAY
  ...EXCEPT MAZ022>024.
NH...WINTER WEATHER ADVISORY TONIGHT THROUGH MIDDAY MONDAY.
RI...WINTER WEATHER ADVISORY TONIGHT THROUGH MIDDAY MONDAY
  ...EXCEPT BLOCK ISLAND.
MARINE...GALE WARNING ALL WATERS EXCEPT BOSTON HARBOR/NARRAGANSETT
BAY WHERE A SMALL CRAFT ADVISORY MAY BE REQUIRED MONDAY.

&&

STRAUSS/NOCERA
Hazardous weather outlook, Dec 19, 3:41 PM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EST SUN DEC 19 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-201030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
341 PM EST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT AND MONDAY)...
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MIDDAY MONDAY
FOR ALL OF CONNECTICUT...RHODE ISLAND...EXCLUDING BLOCK ISLAND...
SOUTHERN NEW HAMPSHIRE AND ALL OF MASSACHUSETTS...EXCLUDING THE
BERKSHIRES...MARTHAS VINEYARD...NANTUCKET AND THE CAPE.

SNOW WILL OVERSPREAD THE REGION LATE THIS EVENING AND OVERNIGHT FROM
WEST TO EAST.  THE PRECIPITATION WILL START AS RAIN FROM BLOCK
ISLAND TO CAPE COD...AND THEN CHANGE TO ALL SNOW LATE TONIGHT.  SNOW
MAY BE HEAVY FOR A TIME EARLY MONDAY MORNING...BEFORE TAPERING OFF
AROUND MIDDAY FROM WEST TO EAST. SNOWFALL ACCUMULATIONS OF 3 TO 5
INCHES ARE EXPECTED THROUGHOUT THE REGION...EXCEPT 1 TO 3 INCHES
ACROSS THE CAPE AND ISLANDS.

A WIND ADVISORY AND OR A WIND CHILL ADVISORY MAY BE ISSUED EARLY
MONDAY FOR MONDAY AFTERNOON AND EVENING...AS STRONG WINDS AND
BITTERLY COLD WIND CHILLS OVERSPREAD THE AREA.  VERY COLD
TEMPERATURES...BITTERLY COLD WIND CHILLS AND BLOWING SNOW MONDAY
AFTERNOON AND EVENING WILL YIELD FRIGID CONDITIONS.

IN ADDITION...NORTH WINDS MAY APPROACH GALE FORCE MONDAY.

.DAY TWO THROUGH SEVEN (MONDAY NIGHT THROUGH SUNDAY)...
A WIND CHILL ADVISORY AND OR A WIND ADVISORY MAY BE POSTED FOR
MONDAY EVENING...AS STRONG WINDS AND BITTERLY COLD WIND CHILLS
PERSIST ACROSS THE AREA.

ON THE WATERS...NORTHWEST WINDS MAY APPROACH GALE FORCE MONDAY
EVENING.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY AND WEDNESDAY.

A STORM SYSTEM APPROACHING THE REGION THURSDAY AND THURSDAY NIGHT
WILL LIKELY PRODUCE A WIND SWEPT RAIN ACROSS THE AREA...WITH
POSSIBLE MINOR POOR DRAINAGE AND URBAN FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND MONDAY. PLEASE REPORT
ALL SNOW ACCUMULATIONS OF 2 INCHES AND GREATER.

NOCERA

In the hours before

Special weather statement, Dec 19, 5:22 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
522 PM EST SUN DEC 19 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-200230-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE...
BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...
CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH...
FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...
HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN...
MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA...
NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT...
NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH...
PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN...
SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM...
WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS...
WOONSOCKET AND WORCESTER
522 PM EST SUN DEC 19 2004

...ARCTIC COLD APPROACHING SOUTHERN NEW ENGLAND...

A STRONG ARCTIC COLD FRONT WILL CROSS MOST OF SOUTHERN NEW ENGLAND
BETWEEN 6 PM AND MIDNIGHT THIS EVENING.  TEMPERATURES ARE EXPECTED TO
DROP BY 10 DEGREES OR MORE WITHIN THE FIRST HOUR AFTER THE PASSAGE OF
THIS FRONT.

TRAVELERS SHOULD REMAIN ALERT FOR ICY SPOTS ON UNTREATED ROADS AND
SIDEWALKS.  ONCE THE ARCTIC AIR ARRIVES...IT WILL NOT TAKE LONG FOR
ANY WATER LEFT ON THE GROUND TO FREEZE.  THIS COULD HAVE IMPLICATIONS
FOR THE MONDAY MORNING COMMUTE.

THE PRECISE TIMING OF THIS ARCTIC AIR WILL ALSO PLAY A ROLE IN THE
AMOUNT OF SNOW PRODUCED BY A STORM DEVELOPING OFF THE MID ATLANTIC
COAST THIS EVENING.  THIS IS ESPECIALLY TRUE ACROSS CAPE COD AND THE
ISLANDS...WHERE THE ARCTIC COLD MAY NOT ARRIVE UNTIL AROUND DAYBREAK
MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Worcester

When
December 19, 9:00 PM EST to December 20, 12:00 PM EST
Where
Northern Worcester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Hampden

When
December 19, 9:00 PM EST to December 20, 12:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Hampshire

When
December 19, 9:00 PM EST to December 20, 12:00 PM EST
Where
Eastern Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429099, 5429100, 5429101.